MAUDE Adverse Event Report: MEDTRONIC IRELAND ENDURANT II ILIAC STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND ENDURANT II ILIAC STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number ETLW1628C156E
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Death (1802); Rupture (2208)
Date of Event 12/11/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
An endurant ii stent graft system was implanted in a patient for the endovascular treatment of an abdominal aortic aneurysm.It was reported that the patient presented emergently approximately 3.5 years post index procedure.There was a type iii endoleak noted at the bifurcation, which caused an aneurysm rupture.It is also reported that there was a separation between the main body and the limb extension visible on the ct.It was reported that the patient died following the rupture and the stent graft system explanted.The physician stated the leak and rupture were device related, and that there was a hole in the stent graft at the bifurcation.No other clinical sequelae were reported.
 
Additional Manufacturer Narrative
Additional information received on this case reported that as per the physician the cause of the leak cannot be determined, but it was determined by the physician that the fabric tear type iii endoleak caused the rupture and the death of the patient.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Device evaluation summary: the devices were explanted during autopsy following a aaa rupture.The pre-implant anatomy and details at implant were not available for review, and patient follow-up information was also not available.The explanted devices were returned completely intact.The aortic body was essentially straight; however, the bifurcate ipsi limb was angulated ~80° in the a-p plane, relative to the aortic body, from the flow divider to the end of the ipsi limb.The proximal stents of the right/ipsi limb extension were seen protruding outside the distal margin of the bifurcate ipsilateral limb; the two right limbs had partially detached as several gaps were seen at the junction.During decontamination of the devices two other manufacturer¿s stent grafts were observed to have been implanted into both limbs.Examination of the explanted devices revealed that in addition to the confirmed limb detachment between the bifurcate limb and limb extension, several small holes were observed on the bifurcate aortic body.No other device integrity issues were observed on the bifurcate.The cause of the holes could not be conclusively determined, but appeared to be abrasion related from the adjacent stent and/or calcification, and were possibly exacerbated by the highly angulated limb.Three (3) abrasion related tears, likely caused by calcification, were seen on the distal end of the left/contralateral limb extension, and were likely ¿covered¿ within the left iliac artery.Films evaluation summary: ct¿s returned just prior to explant revealed that the endurant stent graft system was implanted into a highly angulated proximal neck, and the maximum diameter of the ruptured aaa measured 92 mm.The aortic body and infrarenal neck were angulated ~75° lt-rt and 75° a-p relative to the distal aorta, and both limbs were highly tortuous.The bifurcate ipsi limb was seen acutely angulated 90° left to right, and ~4 cm beyond this angulation the distal end of the bifurcate ipsilateral limb was seen having detached from the right limb extension.Contrast within the sac was seen at this location from a type iii junctional endoleak.No other clear type iii fabric or any other endoleak was observed.Conclusions: from the examination of the returned explants and clinical information provided, it appears more likely that the type iii junctional endoleak from the right limbs disconnection was the primary contributor to the aaa expansion and rupture.However, without any follow-up history the duration of this type iiia junctional endoleak could not be confirmed although it is possible that the two holes seen on the bifurcate aortic body may have been the source of a type iii fabric endoleak which contributed to the aaa rupture, no endoleak near this location was seen on the returned ct¿s, and it possible these holes may have been partially or completely covered by tissue/thrombus and were not clinically significant.Assessment of any endoleak following implant of the other manufacturer stents, which likely resolved the junctional endoleak, could not be performed as these films were not available for review.The cause of the limb detachment could not be conclusively determined.Films during implant and earlier follow-up films were not available, the amount of initial limb overlap is unknown, and the assessment of any potential stent graft in-vivo configuration changes during the implant duration could not be performed.It is possible that disease progression and aneurysm morphology changes may have led to increased limb angulation which eventually resulted in the limb detachment.If information is provided in the future, a supplemental report will be issued.

Brand Name
ENDURANT II ILIAC STENT GRAFT
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key7160590
Report Number2953200-2018-00020
Device Sequence Number64271
Product Code MIH
UDI-Device Identifier00613994991355
UDI-Public00613994991355
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2015
Device Model NumberETLW1628C156E
Device Catalogue NumberETLW1628C156E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2017
Initial Date Received by Manufacturer 12/11/2017
Supplement Date Received by Manufacturer01/08/2018
02/07/2018
Initial Report FDA Received Date01/03/2018
Supplement Report FDA Received Date01/30/2018
02/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age76 YR